Viewing 11 posts - 1 through 11 (of 11 total)
  • Author
    Posts
  • adenure
      Post count: 491

      Okay, so here are my labs 4 weeks after surgery. What do you think?

      TSH: 4.15 (normal: .35-4.00)

      Free T4: 1.24 (normal: .81-1.54)

      Before my surgery- on methimazole- my TSH was lower yet my T4 was lower too.
      T4 was .91 & my TSH was 1.28.

      So, I don’t understand why my TSH seems to show hypo, but my T4 is high? If my T4 is hight, shouldn’t my TSH be lower? Am I not converting T4 to T3 efficiently? When I asked to have a T3 lab, my endo. said it wasn’t necessary. I emailed him after getting the results to ask again for a T3 lab asking him if maybe I’m not converting well. Should I ask for Armour or Naturethroid which has the T4/ T3 combination?

      It would seem I shouldn’t increase my Synthroid dose since the T4 is high… but the TSH is high too- so, shouldn’t it come down? It seems like if we increase Synthroid my T4 will go up, which it doesn’t seem to need to do. Dang, I wish I knew what my T3 was. I don’t know what to think.

      My symptoms are being tired, headaches, and only being able to sleep about 5 hours a night. Otherwise, not too bad. The headaches and sleep issues stink though. Thanks for any thoughts.

      Alexis

      Kimberly
      Online Facilitator
        Post count: 4290

        Hi Alexis – We can’t provide specific dosing/prescription guidance, but if you are experiencing symptoms, it doesn’t seem it would hurt to get FT3 tested just to see where you are!

        TSH is something of a “running average”, while T4/T3 are more “point in time” measurements.

        By the way, you’ve done a good job of documenting specific symptoms…have you shown these to your doc?

        Take care!

        adenure
          Post count: 491

          Hi Kimberly :)

          I emailed my doctor my concerns and my request (again) for T3 lab. It would seem it wouldn’t be a big deal to see where that is. Maybe the Nature-throid combo would be better- I don’t know- hoping he’ll communicate and work with me on this. I want to feel like myself 100% again- I’m not terrible, but the headaches and sleep issues are no fun.

          Alexis

          Carito71
            Post count: 333

            Hello Alexis,

            Thank you for sharing your #s with us. I’m sorry to hear that the #s are a little bit off and that you are having symptoms. Could it be that you need a different dose of synthroid? Did your Dr. say anything at all about the TSH being elevated?

            Remember how my old Endo would not communicate with me? He also had online communication available and I felt that it was used as a crutch some times. I figured it was better to call and talk to the nurse. At the new Endo they have the nurse call. Have you tried calling his nurse?

            I hope soon you get answers and the labs you need and that you feel better too.

            Please keep us posted.

            Caro :)

            adenure
              Post count: 491

              My endo emailed and ordered another set of labs (including T3- yay!), but he wants me to wait 3-4 weeks- ugh. I feel like crud bc of my headaches and sleep issues. I hope I don’t go more hypo in that time. Does anyone know (I know you’re all not doctors & I did email my doctor this question back) if the body’s stores of thyroid hormone would still be present 4 weeks post surgery? I was euthyroid going into surgery (for 6 weeks). I know everyone is different and I guess who’s to say, but I wondered if there was a ball park idea there? Man, it’s hard trying to get normalized- very taxing.

              Alexis

              Carito71
                Post count: 333

                Alexis,
                I’m so glad to read that the Dr. has ordered the T3. Looking at you labs, your TSH was working all along (not shot off like mine) so I would guess that it being up now is telling you that you might be hypo. I know TSH is not something to pay too much attention to in my case b/c is almost none existent and it will probably take time for it to work again. In your case though, it seems that your TSH did not get turned off when you were hyper.

                I have read that it can take 4-6 weeks to feel the change with synthroid. I have also read that can take longer. I guess, like everyone has been telling me around here, we are all different and therefore it depends. Are you taking something for your symptoms? I too hope you don’t go hypo. I remember reading somewhere that someone had started the Rx before the surgery and that they felt better early after the surgery because of that. I don’t know if that is normal/safe procedure though. A lady told me the other day that she has to make sure she stays on the same weight or she has to change the dosage. She had RAI 30 years ago. How is your weight? Are you currently gaining what you lost when hyper? I’m guess that is also another issue when trying to get to the correct dose. I hope with all my heart that soon you start feeling better. Hang in there. Maybe you can ask your Dr. what to take for your headache. Maybe with that under control you can get some sleep. Hang in there.

                Keep us posted.
                Caro :)

                Kimberly
                Online Facilitator
                  Post count: 4290

                  @Alexis – My understanding is that T4 has a “half-life” of approximately seven days. This means that when you take a dose of meds (or your body produces some T4) today, half of that amount will still be in your system in 7 days…one-fourth will remain in 14 days…then one-eighth will be left in 28 days. So it should take a few weeks to fully see the results of any type of change (starting meds, changing dose, etc.). Take care!

                  kms1246
                    Post count: 14

                    Please keep me posted….my son is having surgery in less than 48 hrs….I need to know what to look for!

                    hhchong
                      Post count: 15

                      Hi Alexis,
                      Have you gotten your labs back (including your T3)? Would love to hear what your doc says re: potential adjustments to your medicine.

                      I am getting my labs in a few weeks…and I am starting to feel a bit fatigued…so was just curious if you experienced a gradual increase in certain symptoms as time went by…

                      Take care!

                      adenure
                        Post count: 491

                        Hi hhchong!

                        Good to hear from you. I didn’t get a T3 lab unfortunately at 4 weeks, but I’m going to get labs done again in 2 more weeks (I’ll be 7 weeks at that point, although my endo. said I can do them at 6 weeks if I want to- I just might do that!). He ordered TSH, Free T4 & Total T3 for that lab. Unfortunately, Kaiser does not do free T3 (stinkers), so I’m going to pay $85 and get it done myself! Hey, it’s my health, family, and well being and it matters.

                        As far as how I’m feeling… well, eh, not great. Surgery wise- all went really well- no complaints there. Hormones… that’s another story. I’m on 100 mcg Synthroid (brand) and feel tired, headaches, down. Makes me sad. My sleep is okay- I usually sleep 4 hours, wake up, and have a hard time sleeping after. I’ll sleep an extra hour or 2, but not a really solid sleep (unless I take a Benadryl!).

                        My endo told me that our body’s stores of hormones can last up to 2 months, so it would makes sense that we start to fatigue and feel these symptoms as time goes on. He told me 6-8 weeks is when we can get a more accurate measurement of thyroid levels. He told me total T3 was good enough, but I want the free, so I’m paying. He wasn’t even going to order T3 at all, but as you know, this is our life, well being & I want to get it right.

                        What’s really frustrating is wondering if I’m on the right meds, right dose etc etc… it’s hard. Oh well. Time will tell. I hope you’re feeling pretty good & doing well.

                        Alexis

                        hhchong
                          Post count: 15

                          Hi Alexis,
                          I’m so sorry to hear you are having trouble sleeping and that you feel fatigued! I just read your other post about Synthroid. As you know, I was wondering about Naturethroid/Armour from the get go…but I chose to go the Synthroid/Cytomel route after talking to my endo. I do really trust his opinion…he said that it’s easier to adjust the dosage of the synthetic hormones to be more precise than the compounds, which made sense to me…

                          Hang in there!!! Let us know when you get your next round of labs back…I’ll be sure to let you know what my labs are when I get them in early August. Take it one day at a time – I know how hard it is :( I’ve just been trying to focus on the positive – hey, we both went through very successful surgeries! :)

                          Take care!!!

                        Viewing 11 posts - 1 through 11 (of 11 total)
                        • You must be logged in to reply to this topic.